I have vascular occlusion from juvederm, what can I expect the healing process to be like?

Thuresday 8/4 I had juvederm injection in lips and nasal labial folds. On side got bruised and discolored. Then started to get whitehead bumps all over. Extreme pain. My PA that does injections didn't have the dissolver on hand. I went to 3 different hospitals on 8/6 and was misdiagnosed twice. Third one dissolved the HA filler. I'm on a steroid and antibiotic. Tomorrow I go to my dermatologist and wound care for a chair chamber treatment. How long until this clears? Could I go blind?

Doctor Answers 6

Vascular occlusion after filler treatment

I am so sorry that this happened to you, but I am glad that it was finally recognized. My opinion is that no one should ever inject fillers without having multiple vials of hyaluronidase in their office. It can take several months for this to heal, but I would continue close follow up with your dermatologist who is caring for you. At this point, there should be no risk of going blind from your treatment, as these symptoms almost always occur within a day after treatment. Hope this helps. 

Fort Lauderdale Facial Plastic Surgeon
4.9 out of 5 stars 65 reviews

Vascular occlusion with Fillers

I am very sorry this happened to you. Generally speaking, the treatment of vascular occlusions as far out as yours (as in - when dissolving the filler is no longer an option) has two stages. First, you need to care for the wound and prevent infection. You should be on oral antibiotics and antivirals, some kind of occlusive cream (like biafine), plus or minus hyperbaric oxygen. The skin itself will re-grow and scar over in a few weeks. The second stage of caring for an occlusion involves healing and minimizing any scar tissue that is left behind. I do not start laser treatments until several months after the healing is completed, and then do a series of treatments over about 6 months. With proper care and healing most occlusions heal with almost no trace - although it does take a long time. You will not go blind. I hope this helps.

Vascular Occlusion from Juvederm

I'm sorry that this happened to you.  The most important intervention in a case of suspected vascular occlusion is to dissolve the filler with injections of hyaluronidase.  I always keep a supply of hyaluronidase in the office.  It's very rarely needed, but when you need it, you need it to be immediately available.  You need to be followed very closely by a dermatologist or plastic surgeon.  If you haven't had any visual problems by now, the risk of blindness should be minimal.  See an eye doctor if you have any concerns.  I wish you a speedy recovery.  Regards,Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Vascular occlusion healing timeline

I'm sorry this has happened and it was left untreated for a couple days. The best outcomes are when treated within first 24 hours. No one should be injecting filler without having hyaluronidase on hand! Antibiotics and antivirals are needed. Occlusive dressings lead to the best outcomes and I agree with Biafine. I would treat with hyperbaric oxygen (HBO). I think that there might be some skin loss but with good wound care and HBO, it should heal fairly well. I can't predict if/how much scarring there will be. It doesn't look like there is dead tissue presently, and that's a good thing. It will takes a couple months to heal. You have no chance of eye problems if you don't have any now. It would've happened right away in most cases, and within the first 24 hours in all cases. Cannulas are safer and that's all I use in most areas. See link.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Vascular occlusion from Juvederm

Very unlikely that you will go blind, as the area affected is away from eyes area and it surrounding vessels.I would continue the antibiotic, stop the steroid and use Nitrous Paste to increase blood flow. It should heal properly, and without any issues.

Michel Siegel, MD
Houston Facial Plastic Surgeon
4.6 out of 5 stars 111 reviews

Vascular occlusion

First of all, I am so sorry this happened to you.  It is a very rare occurrence to have intravascular injection or occlusion of blood vessels with filler treatment.  When it does happen, however it is important to recognize the problem immediately and initiate treatment, including dissolving of the product.  In the future, always ask your injectors if they have it on hand--if not, I would not get filler there and then!How fast you heal is somewhat unpredictable.  Wound therapy (hyperbaric oxygen is what I'm assuming you will have) can help, but it may take several months for things to settle.  Fortunately at this point YOU DO NOT HAVE ANY RISK OF GOING BLIND.  Any risk you had was immediately during injection.  At this point, if your vision is stable then there is nothing to worry about from that standpoint. Hope you have a fast and good recovery.

Jasmine Mohadjer, MD
Tampa Oculoplastic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.